The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Doctor's Advice Stopping Topamax "Cold Turkey"

I am now 7 weeks on Topamax, but only 3 weeks at the maximum dosage of 100 mg per day. It has been a rather rough ride, with intermittent mood side effects, tingling, numbness, etc. More recently, I’ve had terrible insomnia and my dizziness has spiked such that I need a cane to walk. I also cannot carry bags up to my third-floor apartment, needing to rely on my (retired!) neighbors. Wondering if this is simply deteriorationg of my MAV or my body not tolerating the Topamax, my doctor said that I should drop the Topamax cold turkey (i.e., an abrupt drop from 100 mg to 0 mg) which will eliminate the substance from my system in five days, and then “we’ll see what happens.” I have a few concerns, to say the least:

  1. I told him that the Topamax drug info warns against stopping the drug abruptly, as it could cause convulsions. He said not to worry.

  2. I’ve already tried amitriptyline and propranolol as prophylaxis drugs, unsuccessfully. If I give up on Topamax, I’m eliminating an important tool to battle this illness before I get to the key 2 - 3 month point at which Topamax tends to show a positive effect. Am I foolish to keep taking a drug that I may not be tolerating in the desperate hope that it will kick in at some point and control the MAV?

  3. If I stop the Topamax as the doctor advises and these side effects don’t go away, and then I restart taking Topamax, am I back to zero on my road to the 2 - 3 month point, meaning that these last 7 weeks have been for nought?

Unfortunately, I don’t have a neurologist with whom I can have this kind of discussion (which is a whole separate issue), so I would appreciate any insight that you, my colleauges in this community, may have. Thank you.

I was on 25mg of topamax. I tried it 2x each 3 weeks long.

After the first 3 weeks, I was told to get off of it. Cold Turkey. It will be okay, your only on 25mg, I was told. So I did.
I had a on/off migraine for 3 days. Felt great the first morning, then it all hit me later in the evening. It did take about 5 1/2 days to feel better.

2nd time. I decided to taper… omg, all that did was prolong it. I was even dizzier at night from tapering. It started immediately, so I only tapered over 5 or 6 days. Then stopped and this time even worse. Straight migraine for about 4 days. **at this time, I was NOT even getting headaches, I was only taking meds for dizziness and topamax gave me headaches upon withdrawl.

** After being off topamax, and NOT on any other meds. About a month later I felt better. I soon realized that the topamax was giving me extra dizziness at night, and weird visuals when I close my eyes at night.

I think that if you are up to 100 that is great! But if it is causing more than just a normal little bit of dizziness than my opinion is get off of it.

Going from 100-0 I think is not a good idea. Besides the withdrawl symtoms that WILL occur. You have to think about what it will do inside.
Maybe provoke a seizure or something. Even if you tapered quickly, it would be better than going from 100 to zero.

Did you give AMI and Prop the same good amount of a trial period? And did you take them together? Im on Nortriptyline, basically Ami’s cousin. Im only on 13mg (splitting capsule powder) of nort and 10mg of propranolol.
Im on low doses as Im sensitive, plus Im going slow. As I believe that low doses CAN work, but no one gives them enough time. Example. Many others started nort the same time as me, and while I was still on 10 they went all the way up to 30 and stopped the med already. Now everyone is different. But I believe to go low and slow. Not to mention the hain site does list Nort as working at 10-50mg. ALSO when I added the propranolol. It improved my dizziness!! Not sure how or why, or coincidence. But I have never read one good thing about prop and dizziness on here. Anyone off topic, just wanted to mention that just in case you tolerated them, maybe try again together…?

Good luck!
K

Hi Nikolas,
I too was in your position where I was desperate for topamax to work as I had already tried so many other meds. I insisted on pushing the drug up to 200 mg and my neurologist at that point just went along with what I desired as he was at a loss too after this med. I saw no good effects at all and my doc always told me that if a med was going to work you saw something positive early on.
I wasted a very long time on topamax and I wish I would have dumped it at 100mg.

With that being said, I would taper down by 25 mg every 5 days just to be safe. It probably won’t give you seizures or anything dangerous just to drop it from your doc’s perspective, but from a comfort level I would just do a quick taper down. I went very slow geting off and all it did was prolong my suffering in retropect.

Sorry this one didn’t work. Hopefully you can find another med to work better at lower doses.
Christine

On topamax website, it clearly states that stopping topamax can cause serious problems, also on other websites it states seizures.
If you look at the reviews, you will see that there are some people that actually did suffer from seizures after quitting to fast and/or cold turkey.
Its not really something to take lightly. This is a potent medication.

K

I think the cold turkey warnings are intended more for people like me who have been on it for a few years. I don’t think a few weeks of use carries the same type of risk of seizure.

I also think that the reason we need to wait awhile after getting to that 100 mg dose is to allow time for some cumulative effects to take place. Not that I understand how that works, but that’s what I think. For most drugs, you do know right away if you’re going to have to give up on them - but this is one of those where that’s not necessarily true. The bad insomnia and worsening disability sound like reasons enough to abandon this trial, though I understand why you might want do a reverse taper rather than a total stop. But if I were you, I’d taper to say 75 for just a couple of days, then move quickly after that to get off of it.

I suspect this is a medical insurance problem and I’m so sorry if that’s the case - you should have access to a neurologist, period, the end.

I quit topamax cold turkey after taking it for about 10 years 100mg a day, I have had no withdrawal symptoms at all. It has now been 14days and I feel fine! Makes me wonder why I was taking it in the first place???

Hi and welcome. Topamax has an excellent reputation as a preventative I understand. Every medic I saw who offered a treatment suggested I try it. It’s in the top three on NHS guidelines.

You obviously got on very well on it. Your question made me recall a comment of Dr N Silver who said the aim of keeping patients on a preventative for longer periods of time was to gain a longer remission. Maybe? Impossible to really know I guess. Of course some other unrelated change could have removed your necessity for the drug. For example many women do lose their migraine attacks once periods cease.

1 Like